Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 67, NWS Springfield, MO

June 17, 2019Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 17, 2019, 6:24 AM CDT for Newton County, Missouri. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2019, 6:24 AM CDT (11:24 UTC)
Expired
Jun 17, 2019, 11:22 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Newton County, MO

The radar

The Springfield radar (KSGF), 93 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:34 AM CDTFLASH FLOODNeosho, MONEWTON COUNTY CENTRAL DISPATCH REPORTED TO NWS THAT SEVERAL ROADS WERE BEING CLOSED OFF IN NEOSHO DUE TO FLASH FLOODING.
Jun 17, 8:30 AM CDTHEAVY RAIN 3.86Neosho, MOMEASURED AT THE NEWTON COUNTY EOC.
Jun 17, 8:38 AM CDTFLASH FLOOD1 Nnw Neosho, MOHICKORY AND SHOAL CREEKS OUT OF BANKS ON NORTH END OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS53 KSGF 171124
FFWSGF
MOC145-171730-
/O.NEW.KSGF.FF.W.0067.190617T1124Z-190617T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
624 AM CDT Mon Jun 17 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Newton County in southwestern Missouri...

* Until 1230 PM CDT Monday.

* At 623 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in the Hickory Creek, Dry Branch, and High School 
  Branch basins near and upstream of the city of Neosho. Flash 
  flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Neosho...                         Granby...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3698 9442 3694 9436 3694 9432 3693 9429
      3689 9424 3685 9423 3681 9426 3678 9430
      3679 9434 3681 9439 3684 9442 3688 9443
      3694 9443 3697 9444

$$

Cramer
1 follow-up statement
278 
WGUS73 KSGF 171622
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1122 AM CDT Mon Jun 17 2019

MOC145-171632-
/O.CAN.KSGF.FF.W.0067.000000T0000Z-190617T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton MO-
1122 AM CDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING FOR CENTRAL NEWTON COUNTY IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3698 9442 3694 9436 3694 9432 3693 9429
      3689 9424 3685 9423 3681 9426 3678 9430
      3679 9434 3681 9439 3684 9442 3688 9443
      3694 9443 3697 9444

$$

Cramer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:25 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 17, 2:25 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
225 AM CDT Mon Jun 17 2019

.SHORT TERM...(Today and Tonight)
Issued at 230 AM CDT Mon Jun 17 2019

An area of showers with a few rumbles of thunder continues to
transition across portion of southeast Kansas and west central
Missouri this morning. This area of activity is associated with a
quick moving wave of energy coming out of Southern Plains. Given
the lack of both a strong thermodynamic and dynamic environment,
there is no associated risk for severe weather. However, it
should be noted that this area of showers is moving across a
rather soggy southeast Kansas from previous days rain. Thus, any
efficient rainfall could produce additional runoff and minor
flooding issues.

As this shortwave energy continues to translate through the
region through the early morning hours, scattered showers and
thunderstorms will remain possible. It appears the best chance for
showers and thunderstorms will exist across the eastern half of
the CWA through the afternoon and early evening. This will be a
focus for potentially heavy rainfall in slow moving storms along a
boundary and efficient rain producers (PWATs around 1.6). This
activity is expected to dissipate to the east by late Monday
evening. Expect temperatures to climb to around 80 for most of
Monday afternoon.

.LONG TERM...(Tuesday through Monday)
Issued at 230 AM CDT Mon Jun 17 2019

Expect drier conditions through most of the day Tuesday before
additional waves of shortwave energy begin to sweep across the
Central Plains Tuesday into Tuesday evening. Models continue to
differ on timing of this system arriving Tuesday evening, yet are
in a consensus that another complex of showers and thunderstorms
will transition through the region in the Tuesday night through
Wednesday timeframe from west to east. Based on recent model
guidance, there appears to be a marginal risk for strong to severe
storms on Tuesday evening into the overnight hours. This threat
for a few strong to severe storms will need to be reevaluated with
future model guidance. It is anticipated that this activity will
slowly move through the CWA and may linger into the afternoon
hours Wednesday, especially across the eastern half of the region.
Expect temperatures to be in the lower 80s Tuesday and Wednesday.

As heights begin to rise and a ridge develops across the eastern
CONUS into Thursday, expect temperatures to rise into the middle
80s with drier conditions. This trend will continue through
Saturday as highs climb into the upper 80s, possibly pushing 90.

The next chance for rain returns to the region by late Sunday into
Monday as additional waves of shortwave energy look to translate
across the area. However, medium range model guidance are not in
agreement on exact timing, location, and intensity. Looking ahead
through next week, a strong negative PNA teleconnection is
forecast and would suggest a continued wet pattern as repetitive
shortwaves are able to transition through the region with a
supportive Gulf airmass being funneled in. While teleconnections
do not dictate all the factors of forecasting potential future
rainfall, it does provide supportive evidence.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CDT Sun Jun 16 2019

Occasional showers and thunderstorms are expected throughout much
of the TAF period as upper level energy moves slowly through the
area. Confidence in exact details and impacts is limited by
unknowns with convective coverage and intensity.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Titus
Hazardous weather outlook, Jun 17, 5:12 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
512 AM CDT Mon Jun 17 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
512 AM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Scattered showers and thunderstorms will continue through the
morning across the area. A few cloud to ground lightning strikes
will be possible in the more intense storms.

Locally heavy rainfall and isolated flooding will also be
possible with any slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A complex of showers and storms will develop to the west of the
area Tuesday evening and move into the area Tuesday night into
Wednesday with the potential for strong to severe storms and
flooding, especially across southeast Kansas and western
Missouri.

Additional showers and storms will then return to the area by next
weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:14 AM CDTAreal Flood WarningSGFJasper, Newton10 hr
Jun 17, 8:12 AM CDTFlash Flood WarningSGFMcDonald6 hr
Jun 17, 8:12 AM CDTRiver Flood WarningSGFSt. Clair59 days
Jun 17, 8:19 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more13 hr
Jun 17, 1:08 PM CDTFlash Flood WarningSGFCamden, Maries, Miller, Morgan, Pulaski3 hr
Jun 17, 2:30 PM CDTFlash Flood WarningSGFDent, Phelps4 hr
Jun 17, 3:44 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas4 hr
Jun 17, 4:27 PM CDTAreal Flood WarningSGFCamden, Laclede, Maries, Miller, Morgan, Pulaski12 hr
Jun 17, 6:31 PM CDTFlash Flood WarningSGFBarry, Ozark, Stone, Taney2 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.